Clostridium Difficile Infection
Clostridium difficile is a gram-positive anaerobic bacterium. It most often results in antibiotic-associated diarrhea. Symptoms may range from asymptomatic carrier states to severe pseudomembranous colitis and are caused by the exotoxins produced by the organism. Toxin A is an enterotoxin and toxin B is a cytotoxin.
C.difficile colitis can be caused by almost any antibiotic that disrupts the bowel flora, but it's classically associated with clindamycin use. High-risk groups include individuals on greater numbers of antibiotics, those having abdominal surgery, patients receiving antineoplastic agents that have an antibiotic activity, immunocompromised individuals, pediatric patients (commonly in day-care centers), and nursing home patients.
Other factors that alter normal intestinal flora include enemas and intestinal stimulants. C. difficile is most often transmitted directly from patient to patient by contaminated hands of facility personnel; it also may be indirectly spread by contaminated equipment such as bedpans, urinals, call bells, rectal thermometers, nasogastric tubes, and contaminated surfaces such as bed rails, floors, and toilet seats.
Signs and symptoms
The effects of C. difficile can vary from mild to severe diarrhea and , much more unusually, to severe inflammation of the bowel.
Other symptoms can include fever, loss of appetite, nausea and abdominal pain or tenderness.
Diagnosis is by identification of the toxin through one of the following acceptable methods:
After withdrawing the causative antibiotic (if possible), symptoms resolve in patients who are mildly symptomatic. This is usually me only treatment needed. In more severe cases, metronidazole 250 mg should be given orally, four times a day or 500 mg orally three times a day, or vancomycin 125 mg orally, four times a day for 10 days; metronidazole is the preferred treatment. Retesting for C. difficile is unnecessary if symptoms resolve.
Ten to 20 percent of patients may have a recurrence with the same organism within 14 to 30 days of treatment. Beyond 30 days, a recurrence may be a relapse or re-infection of C. difficile. If the previous treatment was metronidazole, low-dose vancomycin 125 mg four times daily for 21 days may be an effective choice. An alternative treatment combines vancomycin 125 mg four times daily and rifampin 600 mg orally tWice a day for 10 days.
There is no evidence to support the effectiveness of eating yogurt or taking lactobacillus. Other experimental treatments involve the administration of yeast Saccharomyces boulardii with metronidazole or vancomycin and biologic vaccines to restore the normal GI flora.
The sensible use of antibiotics is the key to the prevention and control of C. difficile infection. Where possible, short courses of antibiotics of only three to five days are preferred to longer courses. In addition, narrow-spectrum antibiotics e.g. penicillin, which only kill a small range of bacteria are preferred to broad-spectrum agents which can have an effect on a wide range of bacteria. Both of these features of antibiotic therapy will minimise the alteration of the normal bacterial flora of the bowel which is a key factor in the development of this condition. A short course of a narrow-spectrum antibiotic is particularly advisable when the precise cause of a bacterial infection is known. Finally when a patient is identified as having C. difficile diarrhea the infection control measures already described will minimize the risk of spread to others.
Online Doctor || Contact Us || Skin Disorders || Cellulite Guide || Chemotherapy || Acne Products ||
(c) Online-family-doctor.com All rights reserved
Disclaimer: Online-family-doctor.com is an information and educational purposes web site only. It is not intended to treat, diagnose, cure, or prevent any disease. Do not rely upon any of the information provided on this site for medical diagnosis or treatment. Please consult your primary health care provider about any personal health concerns. We will not be liable for any complications, or other medical accidents arising from the use of any information on this site.